Virginia, 2013Hail and Damaging Winds in Virginia, June 13, 2013
June 13, 2013 · NWS MRX · 5 events in 4 counties and zones
A front tracked through southwest Virginia producing thunderstorms during the afternoon hours. Several of the storms produced a damaging thunderstorm wind downing many trees over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front tracked through southwest Virginia producing thunderstorms during the afternoon hours. Several of the storms produced a damaging thunderstorm wind downing many trees over the area. Hail as large as quarters was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 13, 8:42 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 13, 8:42 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 AM EDT THU JUN 13 2013
.DISCUSSION...
WARM AND MUGGY CONDITIONS CONTINUE ACROSS THE FORECAST AREA THIS
MORNING. THERE ARE MORE CLOUDS ACROSS THE REGION THIS MORNING WHICH
MAY INHIBIT WARMING AHEAD OF THE FRONTAL BOUNDARY MOVING INTO
NORTHERN PARTS OF KENTUCKY. SHORT RANGE NUMERICAL MODEL OUTPUT HAS
CONSISTENTLY BEEN KEEPING DAYTIME TEMPS AT KTYS AND KTRI IN THE MID
TO LOWER 80S RESPECTIVELY. OTHERWISE...TOUCHED UP ZONE FORECAST TO
MENTION THE POSSIBILITY OF SOME STORMS BEING SEVERE LATER THIS
MORNING/AFTERNOON. SPEAKING OF STORMS...THEY SHOULD BEGIN TO MOVE
ACROSS THE PLATEAU AND SOUTHWEST VA BY 18Z. STORMS WILL BE AWAITING
THE UPPER LEVEL SUPPORT BEFORE REALLY INITIATING AND BECOMING
STRONGER. THREAT OF SEVERE WEATHER LESSENS RAPIDLY AROUND 00Z WHEN
THE SHORTWAVE AND TROUGH AXIS SHIFT EAST OF THE FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 89 66 86 61 89 / 60 10 10 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 61 83 59 88 / 70 10 10 0 0
OAK RIDGE, TN 87 61 84 59 89 / 60 10 10 0 0
TRI CITIES AIRPORT, TN 83 57 81 52 86 / 80 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AC
Hazardous weather outlook, Jun 13, 4:30 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU JUN 13 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT THU JUN 13 2013 /430 AM CDT THU JUN 13 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT PUSHING THROUGH THE SOUTHERN APPALACHIAN REGION WILL
BRING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. SOME OF
THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 13, 11:01 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT THU JUN 13 2013
TNZ013-014-037-VAZ001-131645-
CAMPBELL TN-CLAIBORNE TN-LEE VA-UNION TN-
1201 PM EDT THU JUN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR LEE...CLAIBORNE...CAMPBELL AND
UNION COUNTIES UNTIL 1245 PM EDT...
AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF MIDDLESBORO...MOVING EAST AT 40
MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARROGATE-SHAWANEE...
TAZEWELL...CUMBERLAND GAP...ARTHUR...SPRINGDALE...SANDLICK...LONE
MOUNTAIN...EWING AND HOWARD QUARTER.
AMP.23
Special weather statement, Jun 13, 11:15 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EDT THU JUN 13 2013
VAZ001-002-005-131700-
LEE VA-SCOTT VA-WISE VA-
1215 PM EDT THU JUN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 100 PM EDT...
AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MCROBERTS TO EVARTS...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...
PENNINGTON GAP...BIG STONE GAP...POUND...ST. CHARLES...PARDEE...
DRYDEN...APPALACHIA...JASPER AND COEBURN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Special weather statement, Jun 13, 11:44 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT THU JUN 13 2013
TNZ014>016-131730-
CLAIBORNE TN-HANCOCK TN-HAWKINS TN-
1244 PM EDT THU JUN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK AND CLAIBORNE
COUNTIES UNTIL 130 PM EDT...
AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF TAZEWELL...OR 14 MILES
WEST OF SNEEDVILLE...MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
ROGERSVILLE...SURGOINSVILLE...EVANSTON...TREADWAY...MOORESBURG...
KLONDIKE...ST. CLAIR...KYLES FORD...MCCLOUD...KEPLER AND OKOLONA.
AMP.23
Thunderstorm Wind, Wise
- When
- June 13, 11:55 AM EST to 12:05 PM EST
- Where
- Wise County, Wise
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.970, -82.400
The public reported a few trees downed by thunderstorm wind in Wise.
Thunderstorm Wind, Russell
- When
- June 13, 12:35 PM EST to 12:45 PM EST
- Where
- Russell County, Honaker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.020, -81.980
Law enforcement personnel reported several trees downed by thunderstorm wind in Honaker.
Thunderstorm Wind, Russell
- When
- June 13, 12:38 PM EST to 12:45 PM EST
- Where
- Russell County, 2 mi E of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.044
Law enforcement personnel reported a few trees downed by thunderstorm wind 2 miles east Lebanon.
Hail, Lee
- When
- June 13, 1:17 PM EST to 1:19 PM EST
- Where
- Lee County, Jonesville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.680, -83.100
Amateur radio personnel reported thunderstorms produced quarter-size hail in Jonesville.
Thunderstorm Wind, Scott
- When
- June 13, 1:35 PM EST to 1:45 PM EST
- Where
- Scott County, 0.69 mi N of Gate City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.640, -82.580
Dispatch personnel reported several trees downed by thunderstorm wind in the Gate City area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 13, 20132 deaths · $1.7 million · 1.5 in hail · 11 events
- Damaging Winds and Lightning Strike in North Carolina, June 13, 20131 death · 4 injured · $8.1 million · 65 kt wind · 39 events
- Hail and Damaging Winds in Virginia, June 13, 20131 death · $728,000 · 1.75 in hail · 58 events
- Tornadoes and Hail in Georgia, June 13, 20132 injured · $731,000 · EF1 · 34 events
- Tornado and Hail in North Carolina, June 13, 20133 injured · $450,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, June 13, 2013$873,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flooding in Tennessee, June 13, 2013$296,000 · EF1 · 31 events
- Tornadoes and Hail in Virginia, June 13, 2013$90,000 · EF0 · 46 events
- Tornadoes and Hail in Maryland, June 13, 2013$57,000 · EF0 · 42 events
- Damaging Winds in Ohio, June 13, 2013$271,000 · 55 kt wind · 9 events
- Flooding and Damaging Winds in Pennsylvania, June 13, 2013$78,000 · 50 kt wind · 32 events
- Tornado in Oregon, June 13, 2013$100,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452829, 452830, 452834, 452841, 452845.